MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a coda balloon catheter was to be used for a lumbar tumor resection and internal fixation in a (b)(6) female patient with a lumbar spine malignant tumor.The user was inspecting and testing device prior to use and found the balloon to leak.The report states the procedure was completed with another like device.The complaint device did not make patient contact.No adverse events have been reported to date.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Event or Problem Description
There is no new event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation.A visual inspection and functional testing of the returned device was conducted.A document based investigation was completed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and specifications.The complainant returned one coda balloon in a used condition for investigation.Visual examination noted there is no biomatter on the catheter.No damage is noted to the catheter.Using a syringe with room temperature water to try and inflate the balloon, the balloon would not inflate through the balloon lumen.Seemed there was some type of blockage in the balloon lumen that did not allow any water to reach the balloon.In the distal lumen the water goes through.Tried putting a wire guide through the balloon lumen to remove the blockage.There was resistance felt on the wire guide at approximately 107cm.When the wire guide was removed nothing was noted on the wire guide (i.E.Biomatter).Used a scalpel blade to cut the catheter at 107cm.Tried reinserting the wire guide through the balloon lumen and felt resistance.Two clear substances came out of the balloon lumen.This could potentially be from contrast material during the procedure.After the two substances were removed the wire guide still could not reach the balloon.Made another incision using the scalpel blade along the length of the balloon lumen.Multiple clear substances came out from the balloon lumen.The balloon never inflated.Investigators could not recreate the reported failure mode by conducting an inflation test on the balloon because the catheter was cut in the lab.The customer complained the balloon leaked when inflated, but in the lab the balloon would not inflate.It did not inflate because the water would not reach the balloon due to clear substances within the balloon lumen of the catheter.Since it could not be determined if the balloon would leak or not the complaint cannot be confirmed on the returned device.A review of the device history record shows there are no non-conformances noted on the complaint device lot.A review of complaint history shows no other complaints are associated with the complaint device lot number.A review of the instructions for use (ifu) found the following information related to the reported failure mode: device description: the ¿distal¿ lumen extends the length of the catheter and is used for placement over wire guides.The ¿balloon¿ lumen is used to inflate and deflate the balloon.The balloon is manufactured from a compliant polyurethane material.Particular care should be taken in handling the balloon to prevent damage.The balloon will inflate to the indicated size parameters when utilizing proper volume recommendations.Precautions: use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Instructions for use: note: ¿balloon¿ lumen is for inflation and deflation of balloon.Note: balloon and balloon lumen of the coda balloon catheter contain air.The air must be removed from balloon and balloon catheter prior to insertion using standard technique.1.Removed protective balloon sleeve.2.Prepare balloon lumen with standard 3:1 saline and contrast mixture as follows: a.Attach syringe, with appropriate amount of 3:1 saline and contrast mixture, to stopcock on balloon lumen.B.Purge all air from balloon in standard fashion.C.Completely, deflate balloon and close stopcock.How supplied: intended for one-time use.Sterile is package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.A definitive conclusion could not be determined why the balloon leaked prior to use.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specifications.The investigation conclusion for this complaint is cause not established.Per the quality engineering risk assessment, no further action is warranted.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8552064
Report Number1820334-2019-00525
Device Sequence Number16755084
Product Code DQY
UDI-Device Identifier00827002530249
UDI-Public(01)00827002530249(17)211224(10)9403061
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/24/2021
Device Model NumberN/A
Device Catalogue NumberCODA-2-10.0-35-120-32
Device Lot Number9403061
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2019
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer05/14/2019
Initial Report FDA Received Date04/25/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight55